Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Sioux Falls, SD

July 11, 2005Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 11, 2005, 4:46 PM CDT for Minnehaha County, South Dakota. It was in force for 119 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2005, 4:46 PM CDT (21:46 UTC)
Expired
Jul 11, 2005, 6:45 PM CDT
In force
119 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:30 PM CDTFLASH FLOOD4 Nw Sherman, SDFLOODED FIELDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 112147
FFWFSD
SDC099-112345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT MON JUL 11 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
  MILES NORTH OF SHERMAN TO 7 MILES SOUTH OF BRANDON...OR ALONG A
  LINE EXTENDING FROM 13 MILES SOUTHWEST OF PIPESTONE TO 8 MILES
  SOUTHEAST OF SIOUX FALLS...MOVING NORTHEAST AT 15 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN SINCE 330 PM 
IN THE WARNED AREA...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
INCHES ARE POSSIBLE THROUGH 530 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647

$$

MG
3 follow-up statements
000 
WGUS73 KFSD 112245
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT MON JUL 11 2005

SDC099-112345-
MINNEHAHA SD-
542 PM CDT MON JUL 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN 
MINNEHAHA COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS 
STORM WAS LOCATED NEAR SHERMAN...MOVING NORTHEAST AT 10 MPH.

AT 520 PM...3.5 INCHES OF RAIN WAS REPORTED TO HAVE FALLEN IN 1 TO 
1.5 HOURS NORTHWEST OF GARRETSON. THE HEAVY RAINFALL HAS ENDED IN 
THE WARNED AREA AS OF 540 PM...BUT RUNOFF FROM THE EARLIER RAINS 
WILL STILL CAUSE RAPID RISES ON AREA CREEKS AND STREAMS THROUGH 
630 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647

$$

MG
000 
WGUS73 KFSD 112306
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT MON JUL 11 2005

SDC099-112345-
MINNEHAHA SD-
604 PM CDT MON JUL 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN 
MINNEHAHA COUNTY...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM WAS 
LOCATED 4 MILES SOUTH OF DELL RAPIDS...MOVING EAST AT 10 MPH.

RAINFALL TOTALS OF 2 TO 4 INCHES HAVE BEEN REPORTED AND ESTIMATED BY 
RADAR IN THE AREA BETWEEN DELL RAPIDS AND SHERMAN SINCE 400 PM... 
AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN 
THIS AREA THROUGH 630 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647

$$

MG
000 
WGUS73 KFSD 112343
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON JUL 11 2005

SDC099-112351-
MINNEHAHA SD-
641 PM CDT MON JUL 11 2005

...THE FLASH FLOOD WARNING FOR MINNEHAHA COUNTY WILL BE ALLOWED TO 
EXPIRE AT 645 PM CDT...

AT 640 PM...WEATHER SERVICE RADAR INDICATED ONLY SCATTERED LIGHT 
SHOWERS REMAINING OVER EASTERN MINNEHAHA COUNTY. THEREFORE...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM. RADAR 
ESTIMATES AND OBSERVER REPORTS INDICATE AN AREA OF 2 TO 4 INCHES OF 
RAINFALL BETWEEN SHERMAN...GARRETSON...AND DELL RAPIDS...WITH 
ISOLATED HEAVIER AMOUNTS. THE MAJORITY OF THIS RAIN FELL IN 1 TO 1.5 
HOURS.

LAT...LON 4382 9672 4351 9662 4352 9646 4384 9647

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:00 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 11, 3:00 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUL 11 2005

.DISCUSSION...
SCT TRW DEVELOPING ACRS CWA WITH SFC HTG. SHEAR IS WEAK AND AS EVE
PROGRESSES WL GET EVEN WEAKER. SO SVR THREAT NOT THAT GREAT.
FREEZING LEVEL ARND 15KFT AND WL BE HARD TO GET ANY LARGE HAIL.
BRIEF HVY RAINS WITH THESE STORMS WL BE THE MAIN THREAT. FNT ASSOCD
WITH S/W WL SAG SEWD ACRS CWA DURING THE NIGHT AND WL CONT CHC OF
TRW ACRS CWA WITH BEST CHC N OF I90 AND ALONG AND E OF I29 AS S/W
LIFTS TO THE NE.

WL KEEP A LINGERING CHC OF TRW OVR ERN CWA MAINLY TUE MORN AS WEAK
FNT MOVES THRU AND THEN FALLS APART WITH NO SUPPORT ALOFT. TEMPS WL
BE A LTL COOLER BEHIND FNT ON TUE.

WEAK FLOW ALOFT WED AND THU AS RIDGE ALOFT REMAINS IN PLACE. TEMPS
WL BE AT OR SLIGHTLY ABOVE NORM WED AND THU. WEAK FNT TRIES TO MOVE
ACRS CWA ON FRI...BUT MID LEVEL CAPPING IS STG AND WL KEEP FCST DRY
FOR NOW AS NOT WORTH 20%. SLIGHTLY COOLER FRI AND SAT BUT STILL
CLOSE TO NORM.

WARMUP A BIT ON SUN AHEAD OF NEXT FNT AND WL BRING A CHC OF TRW INTO
CWA ON MON WITH FNT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 11, 11:22 AM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT MON JUL 11 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS WEST OF THE JAMES RIVER VALLEY
THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. ANY
STORMS THAT DEVELOP ARE EXPECTED TO MOVE SLOWLY SOUTHEAST ACROSS
THE AREA. BECAUSE THESE STORMS WILL BE SLOW MOVING...LOCALLY
HEAVY RAIN MAY BE POSSIBLE WITH THE STRONGER STORMS.
HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL SYSTEM WILL STALL OVER SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA EARLY TUESDAY MORNING.  SHOWERS AND
THUNDERSTORMS WILL REMAIN A POSSIBILITY OVER THESE AREAS THROUGH
TUESDAY AFTERNOON.  WHILE HEAVY RAIN MAY FALL WITH THIS
ACTIVITY...STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:14 PM CDTSevere Thunderstorm WarningFSDUnion45 min
Jul 11, 4:18 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody43 min
Jul 11, 5:34 PM CDTSevere Thunderstorm WarningFSDUnion41 min
Jul 11, 5:39 PM CDTSevere Thunderstorm WarningFSDMinnehaha45 min
Jul 11, 6:15 PM CDTSevere Thunderstorm WarningFSDUnion30 min

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.